Is there any harm in taking long-term, low-dose warfarin for an extended period after an episode of deep vein thrombosis?

Answers from Martha Grogan, M.D.

Warfarin (Coumadin) is a blood-thinning medication (anticoagulant) used to treat and prevent blood clots. For most people with a single episode of deep vein thrombosis (DVT), treatment with full-dose blood thinners is usually for only a limited time. Taking warfarin at a high dose for a longer period of time is only recommended for people who are at a high risk of developing blood clots that could cause a heart attack, stroke or pulmonary embolism.

Long-term, low-dose treatment with warfarin may prevent future episodes of DVT, but it's not without risk. There's a risk of serious or even fatal bleeding — especially when warfarin is taken in high doses or for long periods of time.

Ask your doctor to help you weigh the benefits and risks of long-term, low-dose warfarin therapy in your case. Also consider these self-care measures to prevent future episodes of DVT:

  • Avoid sitting, squatting or crossing your legs for long periods of time.
  • If you must sit for long periods, such as during a plane or car trip, take a short walk every hour or two. It also helps to flex your ankles, curl your toes and tap your feet frequently.
  • Drink plenty of fluids to prevent dehydration.
  • Wear support hosiery or compression stockings, available at medical supply stores.

If you're taking warfarin to prevent blood clots that could cause a heart attack or stroke, make sure you take it exactly as prescribed. Warfarin is a powerful medication that can have dangerous side effects.

Mar. 17, 2011